FOX8 high school football scoreboard: Week 6

Three nurses revived with Narcan after opioid patient treated at hospital

MASSILLON, Ohio-- Three nurses at an Ohio hospital who helped treat an overdose patient were overcome by secondary exposure and had to be treated with an emergency drug.

Massillon police said they believe the substance the nurses were exposed to was fentanyl.

"They were cleaning up the room and started to feel sick. And then that left them waking up in a hospital bed," Detective Shaun Dadisman said.

Investigators said the nurses had to be treated with Narcan, the drug used to revive those who overdose on heroin or fentanyl.

"It shuts down your breathing. It shuts down your system so you get to the point where you're not breathing on your own. And you need that boost and that Narcan is what takes that away so it helps you to recover quickly," Dadisman said.

The problems with fentanyl and other opioids have become so profound that law enforcement and medical personnel are now forced to come up with new policies and protocols to handle these cases.

"I was actually stuck by a needle from an individual on a heroin overdose, so I had to run through all of the testing myself," Dadisman said.

He said the grip opioids now have on a growing segment of society has created a huge risk for those whose job it is to save lives.

"I think there will be continued changes - gloves, masks. And the problem with our first responders, police officers and our nurses and stuff, is you don't know immediately what you're dealing with," Dadisman said. “After the fact, you may know, but it may be too late.”

In another case this summer, a police officer almost died from an accidental overdose while responding to a drug call. Officer Chris Green said he was wearing gloves and a mask as he searched a suspect's car. He ended up with a white substance on his shirt and was revived with multiple doses of Narcan.